Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 47, NWS Milwaukee, WI

May 23, 20044 counties in Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at May 23, 2004, 8:26 PM CDT for 4 counties in Wisconsin. It was in force for 49 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2004, 8:26 PM CDT (01:26 UTC)
Expired
May 23, 2004, 9:15 PM CDT
In force
49 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

Counties Milwaukee County, WI, Ozaukee County, WI, Washington County, WI, Waukesha County, WI

The radar

The Milwaukee radar (KMKX), 52 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 8:41 PM CDTHAIL 1Brown Deer, WI
May 23, 8:48 PM CDTHAIL 1.5Brown Deer, WISEVERAL REPORTS OF VARIOUS HAIL SIZES FROM HAMS OVER NORTHERN MILWAUKEE COUNTY.
May 23, 8:52 PM CDTHAIL 1.25Mequon, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 2:05 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2004-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2004-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 196 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 240126
SVRMKX
WIC079-089-131-133-240215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
826 PM CDT SUN MAY 23 2004

THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEAST WASHINGTON COUNTY IN SOUTHEAST WISCONSIN
  SOUTHERN OZAUKEE COUNTY IN SOUTHEAST WISCONSIN
  NORTHEAST WAUKESHA COUNTY IN SOUTHEAST WISCONSIN
  NORTHERN MILWAUKEE COUNTY IN SOUTHEAST WISCONSIN

* UNTIL 915 PM CDT

* AT 822 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR LANNON...OR ABOUT
  OVER SUSSEX...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BROWN DEER....RIVER HILLS....MEQUON. AND THIENSVILLE BY 845 PM CDT.
  BAYSIDE....FOX POINT. AND WHITEFISH BAY BY 850 PM CDT.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4324 8829 4306 8825 4311 8753 4336 8759

$$

WOOD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:30 PM CDT, 4 hours 56 minutes earlier.

Area forecast discussion, May 23, 3:30 PM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
330 PM CDT SUN MAY 23 2004

.DISCUSSION...FORECAST FOCUS ON SEVERE WX AND FLOODING.

LOW PRESSURE AREA OVER SOUTHERN WI HAS GOTTEN BAGGY AS UPPER LOW
REMAINS TO OUR WEST AND CONTINUES TO SLOW DOWN MOVEMENT AND
DEVELOPMENT. SOUTHEAST WI HAS GOTTEN INTO THE MORE UNSTABLE AIR
WHERE MUCAPES HAVE RISEN INTO 1500-2000 J/KG RANGE. BLUE RIVER
PROFILER SHOWS A SUSTAINED SOUTHWEST FLOW 850-700 MB AND MOISTURE
IS FEEDING INTO SOUTHERN WI. WEAK ELEVATED TROUGH HAS DEVELOPED
SCATTERED THUNDERSTORMS AS IT MOVES NORTHEAST ATTM. MORE STORM
DEVELOPMENT EXPECTED BY LATE AFTERNOON INTO THIS EVENING.

SOME LOCATIONS MAY SEE 1/2 TO 1 INCH AMOUNTS AS PWTR REMAINS ARUND
1.50 INCH AND DOES NOT DRY OUT UNTIL WELL AFTER MIDNIGHT. FLOOD
WATCH EXTENDED UNTIL MIDNIGHT.

NEW AREA OF LOW PRESSURE PULLS BOUNDARY BACK TOWARD WI MONDAY AND
MONDAY NIGHT...WITH ANOTHER ROUND OF RAIN EXPECTED MONDAY NIGHT
ACROSS SOUTHERN WI.

ANOTHER LOW MOVING INTO WI ON NORTHWEST FLOW WEDNESDAY MAY BRING
ANOTHER CHANCE OF RAIN WEDNESDAY NIGHT BUT NOT CONFIDENT ENOUGH TO
INCLUDE IN FORECAST ATTN.

&&

.MKX...WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR ENTIRE CWA
UNTIL MIDNIGHT.
Hazardous weather outlook, May 23, 6:46 AM CDT, 13 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
646 AM CDT SUN MAY 23 2004

WIZ046-047-051-052-056>060-062>072-241000-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
646 AM CDT SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND EARLY
THIS EVENING. DAMAGING THUNDERSTORMS WINDS...LARGE HAIL AND
ISOLATED TORNADOES ARE POSSIBLE. FLASH FLOODING IS ALSO LIKELY FROM
THE RUNOFF OF THIS MORNINGS RAINS...AND FROM THE THUNDERSTORMS
EXPECTED THIS AFTERNOON. A FLOOD WATCH IS IN EFFECT UNTIL 6 PM. LOW
PRESSURE WILL TRACK ACROSS SOUTHERN WISCONSIN THIS
AFTERNOON...TRIGGERING THE SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY NIGHT.
DAMAGING THUNDERSTORMS WINDS AND LARGE HAIL ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS WILL BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, May 23, 6:30 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
630 PM CDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             3 S OREGON              42.88N 89.38W
05/23/2004  1.00 INCH        DANE               WI   AMATEUR RADIO

&&

AK
Special weather statement, May 23, 6:36 PM CDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
636 PM CDT SUN MAY 23 2004

WIZ056>060-062>072-240015-
COLUMBIA-DANE-DODGE-GREEN-IOWA-JEFFERSON-KENOSHA-LAFAYETTE-MILWAUKEE-
OZAUKEE-RACINE-ROCK-SAUK-WALWORTH-WASHINGTON-WAUKESHA-
636 PM CDT SUN MAY 23 2004

...TORNADO WATCH NUMBER 262 IN EFFECT UNTIL 10 PM CDT...
...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT...

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ACROSS SOUTHERN
WISCONSIN WILL CONTINUE TO MOVE NORTHEAST AT 50 MPH. SOME OF THE
STORMS MAY BECOME SEVERE WITH POSSIBLE TORNADOES...LARGE HAIL UP TO 2
INCHES AND DAMAGING WINDS GUSTING TO 70 MPH.

A SEVERE STORM WITH LARGE HAIL WAS LOCATED OVER SOUTHERN DANE COUNTY
NEAR STOUGHTON. THE STORM WILL BE NEAR UTICA BY 640 PM CDT.

OTHER STORMS HAVE DEVELOPED OVER NORTHEAST IOWA...SAUK...COLUMBIA
AND GREEN LAKE COUNTIES.

MANY RIVERS AND CREEKS ACROSS SOUTHERN WISCONSIN ARE IN FLOOD...OR
MAY FLOOD AT ANY TIME. ADDITIONAL RAINFALL OF ONE TO TWO INCHES
TONIGHT WILL DRIVE MOST RIVERS AND CREEKS OUT OF THEIR BANKS.

ALSO...FLOODING OF ROADWAYS IS EXPECTED. WHILE DRIVING TONIGHT...DO
NOT ENTER FLOODED ROADS...UNDERPASSES AND INTERSECTIONS. STAY AWAY
FROM FLOODED RIVERS...CREEKS AND CULVERTS. REMEMBER...TURN AROUND...
DONT DROWN.

STAY TUNED TO THE LATEST STORM INFORMATION ON NOAA WEATHER RADIO OR
LOCAL MEDIA.

WIZ046-047-051-052-240015-
FOND DU LAC-GREEN LAKE-MARQUETTE-SHEBOYGAN-
636 PM CDT SUN MAY 23 2004

...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT...

SCATTERED SHOWERS ISOLATED THUNDERSTORMS WILL CONTINUE TO MOVE
NORTHEAST AT 50 MPH ACROSS SHEBOYGAN...FOND DU LAC...MARQUETTE AND
GREEN LAKE COUNTIES THROUGH 7 PM CDT. ADDITIONAL THUNDERSTORMS ARE
EXPECTED AFTER 7 PM CDT. SOME OF THE STORMS WILL PRODUCE HEAVY
RAINFALL RATES UP TO ONE INCH PER HOUR...WITH LOCALLY HIGHER AMOUNTS.

MANY RIVERS AND CREEKS ACROSS SOUTHERN WISCONSIN ARE IN FLOOD...OR
MAY FLOOD AT ANY TIME. ADDITIONAL RAINFALL OF ONE TO TWO INCHES
TONIGHT WILL DRIVE MOST RIVERS AND CREEKS OUT OF THEIR BANKS.

ALSO...FLOODING OF ROADWAYS IS EXPECTED. WHILE DRIVING TONIGHT...DO
NOT ENTER FLOODED ROADS...UNDERPASSES AND INTERSECTIONS. STAY AWAY
FROM FLOODED RIVERS...CREEKS AND CULVERTS. REMEMBER...TURN AROUND...
DONT DROWN.

STAY TUNED TO THE LATEST STORM INFORMATION ON NOAA WEATHER RADIO OR
LOCAL MEDIA.

ZAJDEL
Local storm report, May 23, 6:41 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
641 PM CDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             STOUGHTON               42.92N 89.22W
05/23/2004  0.75 INCH        DANE               WI   AMATEUR RADIO

&&

AK
Special weather statement, May 23, 6:54 PM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
654 PM CDT SUN MAY 23 2004

WIZ056>060-062>072-240045-
COLUMBIA-DANE-DODGE-GREEN-IOWA-JEFFERSON-KENOSHA-LAFAYETTE-MILWAUKEE-
OZAUKEE-RACINE-ROCK-SAUK-WALWORTH-WASHINGTON-WAUKESHA-
654 PM CDT SUN MAY 23 2004

...TORNADO WATCH NUMBER 262 IN EFFECT UNTIL 10 PM CDT...
...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT...

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ACROSS SOUTHERN
WISCONSIN WILL CONTINUE TO MOVE NORTHEAST AT 50 MPH. SOME OF THE
STORMS MAY BECOME SEVERE WITH POSSIBLE TORNADOES...LARGE HAIL UP TO 2
INCHES AND DAMAGING WINDS GUSTING TO 70 MPH.

A SEVERE STORM WITH LARGE HAIL WAS LOCATED OVER SOUTHEAST DANE COUNTY
NEAR UTICA. THE STORM WILL BE MOVING INTO SOUTHWEST JEFFERSON COUNTY
NEAR ROCKDALE AND LAKE RIPLEY AFTER 7 PM CDT.

OTHER STORMS HAVE DEVELOPED OVER NORTHWEST DANE...SAUK...COLUMBIA
AND WESTERN DODGE COUNTIES.

MANY RIVERS AND CREEKS ACROSS SOUTHERN WISCONSIN ARE IN FLOOD...OR
MAY FLOOD AT ANY TIME. ADDITIONAL RAINFALL OF ONE TO TWO INCHES
TONIGHT WILL DRIVE MOST RIVERS AND CREEKS OUT OF THEIR BANKS.

ALSO...FLOODING OF ROADWAYS IS EXPECTED. WHILE DRIVING TONIGHT...DO
NOT ENTER FLOODED ROADS...UNDERPASSES AND INTERSECTIONS. STAY AWAY
FROM FLOODED RIVERS...CREEKS AND CULVERTS. REMEMBER...TURN AROUND...
DONT DROWN.

STAY TUNED TO THE LATEST STORM INFORMATION ON NOAA WEATHER RADIO OR
LOCAL MEDIA.

WIZ046-047-051-052-240045-
FOND DU LAC-GREEN LAKE-MARQUETTE-SHEBOYGAN-
654 PM CDT SUN MAY 23 2004

...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT...

SCATTERED SHOWERS ISOLATED THUNDERSTORMS WILL CONTINUE TO MOVE
NORTHEAST AT 50 MPH ACROSS SHEBOYGAN...FOND DU LAC...MARQUETTE AND
GREEN LAKE COUNTIES THROUGH 8 PM CDT. ADDITIONAL THUNDERSTORMS ARE
EXPECTED AFTER 8 PM CDT. SOME OF THE STORMS WILL PRODUCE HEAVY
RAINFALL RATES UP TO ONE INCH PER HOUR...WITH LOCALLY HIGHER AMOUNTS.

MANY RIVERS AND CREEKS ACROSS SOUTHERN WISCONSIN ARE IN FLOOD...OR
MAY FLOOD AT ANY TIME. ADDITIONAL RAINFALL OF ONE TO TWO INCHES
TONIGHT WILL DRIVE MOST RIVERS AND CREEKS OUT OF THEIR BANKS.

ALSO...FLOODING OF ROADWAYS IS EXPECTED. WHILE DRIVING TONIGHT...DO
NOT ENTER FLOODED ROADS...UNDERPASSES AND INTERSECTIONS. STAY AWAY
FROM FLOODED RIVERS...CREEKS AND CULVERTS. REMEMBER...TURN AROUND...
DONT DROWN.

STAY TUNED TO THE LATEST STORM INFORMATION ON NOAA WEATHER RADIO OR
LOCAL MEDIA.

ZAJDEL
Local storm report, May 23, 7:25 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
725 PM CDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             JEFFERSON               43.01N 88.81W
05/23/2004  0.75 INCH        JEFFERSON          WI   LAW ENFORCEMENT

&&

AK
Local storm report, May 23, 7:57 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
757 PM CDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0753 PM     HAIL             1 S OCONOMOWOC          43.10N 88.50W
05/23/2004  0.88 INCH        WAUKESHA           WI   NWS EMPLOYEE

&&

AK

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:03 PM CDTTornado WarningMKXDane, Jefferson57 min
May 23, 7:11 PM CDTTornado WarningMKXColumbia, Dodge49 min
May 23, 7:49 PM CDTTornado WarningMKXJefferson, Waukesha41 min
May 23, 7:55 PM CDTTornado WarningMKXDodge, Fond du Lac, Washington50 min
May 23, 8:00 PM CDTSpecial Marine WarningMKX2 hr
May 23, 8:00 PM CDTSpecial Marine WarningMKX2 hr
May 23, 8:40 PM CDTSevere Thunderstorm WarningMKXFond du Lac, Sheboygan50 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.